Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 6, NWS Tucson, AZ

June 28, 2024Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jun 28, 2024, 3:03 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2024, 3:03 PM MST (22:03 UTC)
Expired
Jun 28, 2024, 6:15 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 66 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
2138 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

834 
WGUS55 KTWC 282203
FFWTWC
AZC003-290115-
/O.NEW.KTWC.FF.W.0006.240628T2203Z-240629T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
303 PM MST Fri Jun 28 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Southwestern Cochise County in southeastern Arizona...

* Until 615 PM MST.

* At 303 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Sierra Vista, Hereford and Coronado National Memorial.

This includes Route 92 between mile markers 330 and 334.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3138 11020 3135 11026 3137 11032 3140 11034
      3142 11031 3144 11023

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KJS
1 follow-up statement
809 
WGUS75 KTWC 290106
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
606 PM MST Fri Jun 28 2024

AZC003-290116-
/O.EXP.KTWC.FF.W.0006.000000T0000Z-240629T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
606 PM MST Fri Jun 28 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MST THIS EVENING FOR 
SOUTHWESTERN COCHISE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat.

&&

LAT...LON 3138 11020 3135 11026 3137 11032 3140 11034
      3142 11031 3144 11023

$$

EDWARDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 1:36 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 28, 1:36 PM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
136 PM MST Fri Jun 28 2024

.SYNOPSIS...Southeast Arizona will continue to see enough
moisture for a daily chance of thunderstorms. Storm chances
increase over the weekend and early next week. Some storms will
generate strong winds and locally heavy rainfall.

&&

.DISCUSSION...Thunderstorms are currently popping up in the
expected areas of Santa Cruz and Cochise counties in their higher
elevations including the Chiricahua, Santa Rita, Whetstone, and
Huachuca Mountains. CAPE values are currently 1500-2000 J/kg over
the area with 1400-1600 J/kg of DCAPE in those areas. So far
these storms have had strong updrafts for a few scans, but the
core promptly falls. Later on in the afternoon and evening with
more instability to tap into will be when we might see some more
strong storms.

Looking into the weekend, more moisture is on the way thanks to
the high pressure reconsolidating to the east over Northern Texas
introducing moist southeast flow instead of the dry
west/southwest flow that we currently have in place. This
increases the thunderstorm coverage to more of Southeast Arizona
for this weekend into the next work week. PWs still continue to
be still above the 1.5 inch mark for much of the area before
increasing to 1.7-2.0 inches by mid week, overall increasing the
flash flooding potential. Depending on when the moisture is set in
place, how and where storms were the day before, and how much
cloud cover there is the following day will all play a part in how
much coverage there will be and if it will be an "up" or "down"
monsoon day. We know that there will be "up" days, but not
entirely sure what day as of now when that will be. When preparing
for the holiday, keep your eye to the sky and stay weather aware
to whatever events/plans you have.

&&

.AVIATION...Valid through 30/00Z.
FEW-SCT clouds at or around 8-12k ft AGL with another layer SCT-
BKN 20-25k ft AGL through most of the forecast period with a
slight break in cloud cover towards 29/12Z to 29/18Z. Isolated
-TSRA this afternoon until 29/03Z and again after 29/20z with
brief MFR conditions near storms, mainly south and east of KTUS.
SFC winds generally 10 kts or less with the occasional afternoon
gusts, except of gusty outflows from storms. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Relatively deep moisture will stick around through
the forecast period. This will bring widely scattered to scattered
thunderstorms and showers today and Saturday, mainly south and
east of Tucson. Moisture will increase more through the weekend
and into next week to bring higher chances and coverage for
thunderstorms and showers each day. Strong erratic gusty winds of
40 mph or higher can be expected with any storm development, along
with locally brief heavy rainfall. Outside of thunderstorm winds,
20-foot winds will generally be 15 mph or less each afternoon
with the occasional gust of 20 mph. Min RHs will generally be
around 20% in the valleys and 30s in the mountains with good
overnight recoveries.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Tetrault
Aviation...Strongman
Fire Weather....Strongman

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 12:45 PM MSTSevere Thunderstorm WarningTWCCochise28 min
Jun 28, 2:14 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Jun 28, 3:26 PM MSTSevere Thunderstorm WarningTWCPima49 min
Jun 28, 3:42 PM MSTSevere Thunderstorm WarningTWCCochise48 min
Jun 28, 4:17 PM MSTSevere Thunderstorm WarningTWCPima, Pinal43 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.